[Skip to Navigation]
Article
February 1991

Comparative Study of a Microporous Cholestyramine Analogue (Filicol) and Gemfibrozil for Treatment of Severe Primary Hypercholesterolemia: Short- and Long-term Results

Author Affiliations

From the Lipid Clinic (Gastroenterology Service) (Drs Ros, Zambón, and Bertomeu) and the Department of Biochemistry (Drs Cusó, Sanllehy, and Casals), Hospital Clinic i Provincial, Barcelona (Spain) Medical School.

Arch Intern Med. 1991;151(2):301-305. doi:10.1001/archinte.1991.00400020059013
Abstract

The hypolipidemic effect of gemfibrozil in severe hypercholesterolemia is not well established. Fifty patients with primary hypercholesterolemia (including 18 patients with familial hypercholesterolemia) and stable low-density lipoprotein cholesterol levels greater than 3.90 mmol/L (>150 mg/dL) (6.10 1.30 [SD] mmol/L; 236 ±50 mg/dL) while on a hypolipidemic diet were assigned to treatment for 12 weeks with either 9 g/d of filicol, a microporous cholestyramine analogue, or 1.2 g/d of gemfibrozil in a randomized clinical trial. Tolerance was good with both drugs. Filicol and gemfibrozil caused similar decrements of total cholesterol (14% for both), low-density lipoprotein cholesterol (20% and 18%, respectively), and apolipoprotein B (16% and 21%, respectively). Close to 40% of the patients had decreases of greater than 25% in low-density lipoprotein cholesterol levels with both drugs. Gemfibrozil, but not filicol, significantly increased plasma high-density lipoprotein cholesterol (16%) and apolipoprotein A-I (17%) levels and reduced triglyceride levels (35%). No loss of efficacy was observed with either drug in subsets of patients who had a good 12-week response rate and had extended therapy for up to 12 months. This study demonstrates that gemfibrozil may have a beneficial effect on all aspects of the plasma lipid profile in patients with severe hypercholesterolemia, a clinical situation where it can be used with potential advantages over standard doses of anion-exchange resins.

(Arch Intern Med. 1991;151:301-305)

×